Dynamical behavior of epidemiological models with nonlinear incidence rates. (English) Zbl 0621.92014

Epidemiological models with nonlinear incidence rates \(\lambda I^ pS^ q\) show a much wider range of dynamical behaviors than do those with bilinear incidence rates \(\lambda\) IS. These behaviors are determined mainly by p and \(\lambda\), and secondarily by q.
For such models, there may exist multiple attractive basins in phase space; thus whether or not the disease will eventually die out may depend not only upon the parameters, but also upon the initial conditions. In some cases, periodic solutions may appear by Hopf bifurcation at critical parameter values.


92D25 Population dynamics (general)
34D99 Stability theory for ordinary differential equations
34C25 Periodic solutions to ordinary differential equations
Full Text: DOI


[1] Bailey, N. T. J.: The mathematical theory of infectious diseases and its applications 2nd edn. London: Griffin 1975 · Zbl 0334.92024
[2] Capasso, V., Serio, G.: A generalization of the Kermack-McKendrick deterministic epidemic model. Math. Biosci. 42, 41-61 (1978) · Zbl 0398.92026 · doi:10.1016/0025-5564(78)90006-8
[3] Carr, J.: Applications of centre manifold theory. Berlin Heidelberg New York: Springer 1981 · Zbl 0464.58001
[4] Cunningham, J.: A deterministic model for measles. Z. Naturforsch. 34c, 647-648 (1979)
[5] Guckenheimer, J., Holmes, P.: Nonlinear oscillations, dynamical systems and bifurcations of vector fields, pp. 150-156. Berlin Heidelberg New York Tokyo: Springer 1983 · Zbl 0515.34001
[6] Hale, J. K.: Ordinary differential equations. New York: Wiley-Interscience 1969 · Zbl 0186.40901
[7] Hethcote, H. W.: Qualitative analyses of communicable disease models. Math. Biosci. 28, 335-356 (1976) · Zbl 0326.92017 · doi:10.1016/0025-5564(76)90132-2
[8] Hethcote, H. W., Stech, H. W., Van den Driessche, P.: Stability analysis for models of diseases without immunity. J. Math. Biol. 13, 185-198 (1981a) · Zbl 0475.92014
[9] Hethcote, H. W., Stech, H. W., Van den Driessche, P.: Periodicity and stability in epidemic models: a survey. In: Cooke, K. L. (ed.) Differential equations and applications in ecology, epidemics, and population problems, pp. 65-82. New York London Toronto Sydney San Francisco: Academic Press 1981b · Zbl 0477.92014
[10] Liu, W. M., Levin, S. A.: Influenza and some related mathematical models. In: Levin, S. A., Hallam, T., Gross, L. (eds.) Applied mathematical ecology. Berlin Heidelberg New York: Springer
[11] Liu, W. M., Levin, S. A., Iwasa, Y.: Influence of nonlinear incidence rates upon the behavior of SIRS epidemiological models. J. Math. Biol. 23, 187-204 (1986) · Zbl 0582.92023 · doi:10.1007/BF00276956
[12] Liu, W. M.: Dynamics of epidemiological models-recurrent outbreaks in autonomous systems. Ph.D. Thesis, Cornell University (1987)
[13] Marsden, J. E., McCracken, M.: The Hopf bifurcation and its applications. Berlin Heidelberg New York: Springer 1976 · Zbl 0346.58007
[14] Saunders, I. W.: A model for myxomatosis. Math. Biosci. 48, 1-15 (1980) · Zbl 0422.92024 · doi:10.1016/0025-5564(80)90012-7
[15] Wang, F. J. S.: Asymptotic behavior of some deterministic epidemic models. SIAM J. Math. Anal. 9, 529-534 (1978) · Zbl 0417.92020 · doi:10.1137/0509034
[16] Wilson, E. B., Worcester, J.: The law of mass action in epidemiology. Proc. Natl. Acad. Sci. USA 31, 24-34 (1945) · Zbl 0063.08274 · doi:10.1073/pnas.31.1.24
[17] Wilson, E. B., Worcester, J.: The law of mass action in epidemiology II. Proc. Natl. Acad. Sci. USA 31, 109-116 (1945) · Zbl 0063.08274 · doi:10.1073/pnas.31.4.109
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.